Meta-analysis: risk of esophageal adenocarcinoma with medications which relax the lower esophageal sphincter

Diseases of the Esophagus, 04/26/2012

A significant correlation was found between esophageal adenocarcinoma (EAC) and the use of anticholinergics and theophyllines. This may reflect common causality between obstructive lung disease and EAC, and further studies to explore these relationships are warranted.

Methods

  • Relevant published studies were identified by systematic searching PubMed for case-control studies reporting on risk of EAC, ESCC or GCA with use of medications known to reduce LES pressure.
  • Pooled odds ratios (ORs) were calculated for each malignancy.
  • Data were analyzed from four case-control studies involving 9,412 participants.

Results

  • EAC was significantly associated with theophylline use (OR 1.55, 95% confidence interval [CI] 1.05-2.28; P=0.03, I2=0%) and anticholinergic medications (OR 1.66, 95% CI 1.13-2.44; P=0.01, I2=84%).
  • This effect was not observed in cases of ESCC or GCA.
  • Other drug groups including calcium channel modulators and nitrates did not increase the risk of EAC.
  • An inverse relationship was observed between ESCC and nitrates and between GCA and benzodiazepines.
  • The lack of increased EAC risk with many commonly used medications is reassuring.

Print Article Summary Cat 2 CME Report